New Mexico, 2017

High Wind in New Mexico, March 31, 2017

March 31, 2017 · NWS MAF · 1 event in 1 county or zone

An approaching upper trough resulted in high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An approaching upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 31, 12:55 PM MST, 5 minutes earlier.

Area forecast discussion, Mar 31, 12:55 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT Fri Mar 31 2017

.DISCUSSION...

WV imagery shows the upper trough over AZ, putting West Texas and
Southeast New Mexico under SW flow aloft and resulting critical fire
wx conditions out west this afternoon.  Latest sfc analysis shows
single-digit RH as far east as KFST, but critical 20' winds are
generally confined to the Guadalupes and adjacent plains.  RF
conditions should end this evening.  Saturday looks less of a
threat.  See Fire Weather Discussion below for more details.
Efficient mixing has also ramped up winds in the Guadalupes, but
these should relax some w/decoupling after sunset.

As the trough and associated Pac front move east overnight, a
dryline should sharpen up over the ern CWA as the LLJ cranks up,
w/possible convection initiating along this feature after 06Z.  Pac
front should take temps down Saturday to just above normal, w/the
upper trough approaching central NM by 00Z Sunday.  Saturday night,
the trough elongates to the SW, and roundhouses thru the Big Bend
Sunday.  Models are pretty consistent in developing an MCS over the
lwr Trans Pecos after 00Z Sunday and moving it east overnight ahead
of a secondary cold front.  Models are quite generous w/beaucoup
deep layer shear, especially across the lwr Trans Pecos, accompanied
by steep mid-lvl LRs, for a sever threat.  For now, we'll restrict a
mention of this to the HWO. Sunday, convective chances spread
further west into the CWA as the trough swings thru the Big Bend and
into central Texas.  Chances taper off to the east Sunday evening.
Temps should stay well-blo normal Sunday, given expected cold front,
precip, and overcast skies, but rebound quickly back into the 80s
Monday under weak ridging aloft on the backside of the trough.

Tuesday, winds ramp up again as a secondary trough passes north of
the region, and this looks to be the next candidate for critical
fire wx.  A cold front plows thru Tuesday night, but this looks dry,
and will take temps down to below-normal Wednesday, then rebound to
near-normal Thursday.  Temps should be back into the 80s by Friday
to round out the extended.

&&

.FIRE WEATHER...

Gusty southwest winds are developing this afternoon in advance of an
approaching upper trough.  These southwest winds will contribute to
high temperatures this afternoon about 15 degrees above normal and
very dry conditions.  Critical to extreme fire weather conditions
are expected this afternoon and early evening across southeast New
Mexico and portions of West Texas.  Minimum RH values will be in the
single digits areawide with many places experiencing values of 5
percent and as low as 2 percent.  Winds will be at least 20 mph
across western portions of the CWA with the Guadalupe Mountains
experiencing high winds of at least 40 mph sustained. A Red Flag
Warning is in effect this afternoon through this evening for the
northwest Permian Basin, southeast New Mexico plains, Guadalupe and
Davis/Apache Mountains, Upper Trans Pecos, Van Horn and Highway 54
Corridor, and the Marfa Plateau.

Dry conditions will be present again on Saturday but won't be as dry
as today, and winds will not be as strong as today either. Some
areas may briefly hit Red Flag criteria tomorrow afternoon but don't
think it will be long enough to issue any Fire Weather products at
this time. So elevated fire weather conditions will be present
tomorrow afternoon across much of the western half of the CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  79  52  62 /  10  10  10  50
Carlsbad                       47  72  45  67 /  10  10  10  10
Dryden                         58  82  57  68 /  10  10  50  40
Fort Stockton                  56  80  52  64 /  10  10  10  30
Guadalupe Pass                 43  62  43  61 /  10  10  10  20
Hobbs                          49  71  45  64 /  10  10  10  10
Marfa                          44  72  43  64 /  10  10  10  20
Midland Intl Airport           56  79  51  64 /  10  10  10  40
Odessa                         55  77  51  64 /  10  10  10  40
Wink                           52  77  50  66 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

TX...High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains.

     Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Davis/Apache Mountains Area-Dawson-Gaines-Guadalupe
     Mountains-Loving-Marfa Plateau-Reeves County and Upper
     Trans Pecos-Van Horn and Highway 54 Corridor.

&&

80/44
Hazardous weather outlook, Mar 31, 12:02 PM MST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Fri Mar 31 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
202 PM CDT Fri Mar 31 2017 /102 PM MDT Fri Mar 31 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Dry, windy and warm conditions will result in critical fire weather
conditions across southeast New Mexico, the northwestern Permian
Basin, Upper Trans Pecos, Davis Mountains, and Marfa Plateau through
this evening. A Red Flag Warning is in effect for these areas.

Strong winds are expected in the Guadalupe Mountains today and a
High Wind Warning is in effect through this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a chance for severe thunderstorms across the Lower Trans
Pecos Saturday evening. The main threats will be large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
March 31, 1:00 PM MST to 7:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678495.